Hail, Ector
- When
- May 25, 6:33 PM CST
- Where
- Ector County, Penwell
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.733, -102.600
and tracked south across Interstate 20 west of Odessa. The storm resulted in the accumulation of golfball size hail on the inerstate, as well as flash flooding in both Ector and Crane Counties.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An isolated supercell thunderstorm developed over the western Permian Basin...and tracked south across Interstate 20 west of Odessa. The storm resulted in the accumulation of golfball size hail on the inerstate, as well as flash flooding in both Ector and Crane Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 3:35 PM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
435 PM CDT SAT MAY 25 2002
...UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH BOX #330 UNTIL 10 PM CDT...
PRECIPITATION CHANCES WILL BE ON THE UPSWING FOR THE COUNTY WARNING
AREA THROUGH THE SHORT TERM FORECAST CYCLE AS THE TAIL END OF
A FRONTAL BOUNDARY INTERACTS WITH SUBTROPICAL ENERGY FROM
THE SOUTHWEST.
THE COLD FRONTAL BOUNDARY CURRENTLY EXTENDS FROM CENTRAL TEXAS TO THE
SOUTHEAST PERMIAN BASIN AND PECOS RIVER IN WEST TEXAS AND SOUTHEAST NEW
MEXICO. THE COMBINATION OF DECENT LOW LEVEL MOISTURE CONVERGENCE IN THE
VICINITY OF THE FRONT...INCREASING PRECIPITABLE WATER...AND DIFFLUENCE ALOFT
SUGGEST THUNDERSTORM COVERAGE WILL BE ON THE INCREASE AS HEATING
CONTINUES TO TAKE PLACE LATE THIS AFTERNOON. THE BEST CHANCE OF
PRECIPITATION SHOULD BE ALONG AND SOUTH OF THE FRONT FROM THE EASTERN
PERMIAN BASIN SOUTHWARD TO THE LOWER TRANS PECOS AND BIG BEND AREA
IN BEST LIFT AND UNSTABLE ATMOSPHERE THROUGH TONIGHT.
THE FRONT WILL WEAKEN MEMORIAL DAY BUT ADDITIONAL SHORT WAVE ENERGY
AND RESIDUAL OUTFLOW BOUNDARIES AND LOW LEVEL CONVERGENCE SHOULD GENERATE
WIDELY SCATTERED TO SCATTERED THUNDERSTORM ACTIVITY ACROSS MUCH OF THE
REGION SUNDAY.
A MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK. LOW PRESSURE/SURFACE TROUGH WILL LIKELY DEVELOP AS AN UPPER TROUGH
PASSES TO THE NORTH MONDAY. WILL MENTION SLIGHT CHANCE OF THUNDERSTORMS
MONDAY DUE TO THE COMBINATION OF COVERGENCE AND INSTABILITY.
WILL CONTINUE SLIGHT MENTION OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS A
NORTHWESTERLY FLOW ALOFT REGIME DEVELOPS IN CONTINUED UNSTABLE ATMOSPHERE.
WILL GO WITH A DRYING TREND THURSDAY THROUGH SATURDAY AS AN UPPER RIDGE
DEVELOPS ACROSS THE SOUTHWEST UNITED STATES.
THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
MAF 61/84/62/85 3343
LSA 58/83/60/84 2253
6R6 64/86/65/87 5222
MRF 52/83/53/84 2222
CNM 57/86/61/88 1252
.MAF...
TX...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT TXZ-061>063-067>070-074-075-
081-082
NM...NONE.
12NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 351 PM CDT SAT MAY 25 2002 .SYNOPSIS... A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF THE AREA THROUGH THIS EVENING. IN ADDITION...A COLD FRONT WILL REMAIN ACROSS THE TRANS PECOS AND SOUTHERN PERMIAN BASIN. THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA INTO THE EVENING...HOWEVER THE FAVORED REGION FOR STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF THE COLD FRONT. THE CHANCE FOR THUNDERSTORMS WILL INCREASE LATE TONIGHT INTO SUNDAY MORNING AS WARM MOIST SOUTHERLY FLOW COMBINES WITH UPPER LEVEL ENERGY AND AN UNSTABLE AIRMASS. .THREATS... THUNDERSTORMS...AREAS EAST OF A LINE FROM SNYDER TO COYANOSA TO SANDERSON ARE FAVORED FOR STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND STRONG WINDS ARE THE PRIMARY THREATS. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. PLATT
TXZ061>063-067>070-074-075-081-082-260300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 352 PM CDT SAT MAY 25 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN SOUTHWEST TEXAS... BREWSTER...PECOS AND TERRELL IN WEST TEXAS... CRANE...ECTOR...GLASSCOCK...MIDLAND...REAGAN...UPTON AND WARD THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ALPINE...BAKERSFIELD...BIG LAKE...CRANE...DRYDEN...FORT STOCKTON... GARDEN CITY...LAJITAS...MARATHON...MCCAMEY...MIDLAND...MONAHANS... ODESSA...PANTHER JUNCTION...RANKIN...SANDERSON AND SHEFFIELD A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT SAT MAY 25 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 16 ENE TERLINGUA TX 1 INCH HAIL
05/25/02 BREWSTER HAIL COVERED ROAD INTO
TERLINGUA RANCH LODGE
FOR A DISTANCE OF
NEARLY 10 MILES.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT SAT MAY 25 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 16 ENE TERLINGUA TX 1 INCH HAIL
05/25/02 BREWSTER REPORTED FROM TERLINGUA
RANCH LODGE RESTAURANT.
EVENT DURATION 15
MINUTES.
0600 PM 7 NE BIG BEND NATIONAL PA TX FLOOD
05/25/02 BREWSTER WATER REACHING BASE OF
TORNILLO CREEK BRIDGE
AT NORTH HIGHWAY IN BIG
BEND NATIONAL PARK.The Midland/Odessa radar (KMAF), 45 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
5 flash flood, 4 hail, 1 thunderstorm wind. Local standard time, as filed.
Large hail to the size of golfballs was reported to accumulate up to 3 inches deep on Interstate 20. Ice slick roadways resulted in numerous car accidents, with the interstate being closed west of Odessa.
Two inches of rainfall in a short time span produced water as much as 15 inches deep on roadways in the community of Penwell.
Farm to Market Road 1787 was washed out due to flooding. Water was one and a half feet deep on the roadway.
Water was one foot deep at the intersection of Farm to Market Road 1601 and Interstate-20.
Up to three inches of rainfall produced flooding along Farm to Market Road 1233, between Farm to Market Road 1601 and Highway 385. A large ranch in this area also reported several ranch roads were washed out due to flooding.
Up to three inches of rainfall produced flooding in the Pleasant Farms area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295640, 5295641, 5295642, 5295643, 5295645, 5295644, 5295647, 5295646, 5295726, 5295727.